Alert archive / North Carolina / Wind Advisories in 2023
Wind Advisory 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Apr 7, 2023, 3:46 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Apr 8, 2023, 5:00 AM EDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2023, 3:46 AM EDT (07:46 UTC)
- In effect from
- Apr 8, 2023, 5:00 AM EDT
- Expired
- Apr 9, 2023, 12:13 PM EDT
- In force
- 31 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809 WWUS72 KMHX 070746 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 346 AM EDT Fri Apr 7 2023 NCZ196-204-205-072000- /O.NEW.KMHX.WI.Y.0004.230408T0900Z-230410T0300Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 346 AM EDT Fri Apr 7 2023 ...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 11 PM EDT SUNDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...From 5 AM Saturday to 11 PM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
729 WWUS72 KMHX 071936 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 336 PM EDT Fri Apr 7 2023 NCZ196-204-205-080900- /O.CON.KMHX.WI.Y.0004.230408T0900Z-230410T0300Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 336 PM EDT Fri Apr 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SATURDAY TO 11 PM EDT SUNDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...From 5 AM Saturday to 11 PM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
425 WWUS72 KMHX 080655 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 255 AM EDT Sat Apr 8 2023 NCZ196-204-205-082000- /O.CON.KMHX.WI.Y.0004.230408T0900Z-230410T0300Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 255 AM EDT Sat Apr 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT SUNDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...Until 11 PM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
089 WWUS72 KMHX 081930 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 330 PM EDT Sat Apr 8 2023 NCZ203-090730- /O.EXB.KMHX.WI.Y.0004.230409T0400Z-230409T1500Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, and Southern Shores 330 PM EDT Sat Apr 8 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EDT SUNDAY... * WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Northern Outer Banks. * WHEN...From midnight tonight to 11 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ196-204-205-090730- /O.CON.KMHX.WI.Y.0004.000000T0000Z-230410T0300Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 330 PM EDT Sat Apr 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT SUNDAY... * WHAT...Northeast winds 30 to 35 mph with gusts up to 55 mph. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...Until 11 PM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
418 WWUS72 KMHX 090500 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 100 AM EDT Sun Apr 9 2023 NCZ203-090600- /O.CAN.KMHX.WI.Y.0004.000000T0000Z-230409T1500Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, and Southern Shores 100 AM EDT Sun Apr 9 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts will remain below 45 to 50 mph. $$ NCZ196-204-205-092100- /O.EXT.KMHX.WI.Y.0004.000000T0000Z-230410T0200Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 100 AM EDT Sun Apr 9 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...Until 10 PM EDT Sunday evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
234 WWUS72 KMHX 091613 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1213 PM EDT Sun Apr 9 2023 NCZ196-204-205-091715- /O.CAN.KMHX.WI.Y.0004.000000T0000Z-230410T0200Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 1213 PM EDT Sun Apr 9 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria but will remain breezy. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Apr 6, 10:49 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Apr 6, 10:49 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1049 PM EDT Thu Apr 6 2023
.SYNOPSIS...
A cold front will cross the region late tonight and then stall
just to our south through the weekend providing an extended
period of windy, cold, and wet weather. High pressure will build
in from the north by early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 11 PM Thu...Outflow from the largely deteriorated storms
north and west of the area is approaching the CWA late this
evening, and will work across the area over the next several
hours. A few showers could develop along this front, but overall
limited lift and no remaining instability are expected to keep a
mainly dry forecast in place over the next couple of hours.
The cold front will begin to cross eastern NC after midnight
with the highest chance of PoPs being on the cool side of the
front as moisture overrides the shallow cold air. Early morning
conditions could be more of a light rain/drizzle/light fog mix
with most of ENC waking up to much different conditions than
they've experienced the past 3 days.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 3 PM Thu...Cold front pushes south of the area through the
day, with CAA ongoing. Modest WAA advection overtop of the
shallow CAA brings a cloudy, dreary day with at least on-and-off
light rain and drizzle. Slightly increased PoPs tomorrow
afternoon however the updated QPF remains about the same with
the greatest amounts being along our northern border (around
0.25 in). Highs 5-10 deg below normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 325 PM Thursday...Impressively strong late-season "wedge"
will be in place for the weekend, bringing unseasonably cool
and wet conditions for all of eastern North Carolina. Along the
coast, an extended period of strong northeasterly winds is
expected and could result in some minor soundside coastal
flooding over the weekend for locations adjacent to the southern
Pamlico Sound, Neuse and Pamlico Rivers. The system moves out
by the start of next week, with drier conditions and moderating
temperatures forecast by Tuesday.
Friday night into Sunday...Strong CAA continues through Friday
night with temps falling into the 50s area-wide. Likely PoPs
increase to Categorical from NW to SE Friday night into Saturday
morning, with around one quarter of an inch of rain expected.
Saturday will be the wettest day as a combination of isentropic
upglide and strengthening frontogenesis coincide along the
frontal boundary in a plume of PWATs ranging from 1.25 to 1.50"
(a good half inch above normal early April). Periods of heavier
rain are possible as embedded shortwaves in the southwesterly
flow aloft pass through the region. Guidance and ensemble means
favor areas along and south of Highway 264 seeing the heaviest
QPF amounts, up to an inch and a half on Saturday, and another
inch to inch and a half Saturday night into Sunday. Storm total
rainfall amounts range 2-3 inches across Eastern NC, but given
dry antecedent conditions and no particularly overwhelming
rainfall rates, flooding risk appears minimal.
More impactful will be strong northeasterly winds along the
Outer Banks and soundside locales as strong high pressure keeps
gradient tight behind the stalled frontal boundary. Guidance
continues to indicate increasing winds Saturday morning with
frequent gusts at or above 40 kt through Sunday morning,
especially south of Oregon Inlet. The prolonged northeasterly
winds could lead to minor soundside flooding over the weekend,
particularly along the southern Pamlico Sound and the Neuse and
Pamlico Rivers. Dangerous surf conditions are also possible
along the Outer Banks from Oregon Inlet south to Cape Lookout.
See the Tides/Coastal Flooding section for more details.
Monday through Wednesday...Model solutions continue to diverge
after the weekend with particular focus on the development of a
cut-off low over the southeastern CONUS. NBM forecast is close
to a consensus of both the EPS and GEFS means, showing drier
conditions and moderating temperatures as mid-level ridging
crests over the cut-off low. As is typical with such regimes,
forecast confidence is lower than average.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Friday/...
As of 8 PM Thu...Another mild, muggy night, another challenging
aviation forecast. VFR is expected to prevail through the
evening, with outflow from convective activity north and west of
the area pushing across the area overnight. This outflow could
spawn continued shower activity, but will effectively disrupt
the surface gradient, with light and variable winds emerging,
and the potential for lowering ceilings and patchy light fog
development. Have opted for MVFR ceilings through the overnight
hours, but ceilings could end up being rather volatile. Then, a
very strong backdoor cold front will cross the area through the
early morning hours, with a more pronounced low level inversion
developing and IFR stratus overspreading the area. This stratus
could lower to LIFR, and potentially build to the surface as
fog occasionally through the early morning hours.
Widespread IFR is expected to persist through sunrise, and
potentially through the rest of the morning. Waning low level
moisture advection and deeper mixing could bring ceilings to
MVFR Friday afternoon, with gusty N to NE winds through the day.
LONG TERM /Friday night through Tuesday/...
As of 330 PM Thursday...A cold front stalls nearby through the
weekend, with periods rainfall and low clouds likely,
particularly across the coastal plain, resulting in a
potentially extended period of MVFR to IFR conditions. More
robust rainfall is expected on Saturday, bringing more
widespread IFR conditions to all terminals. Heaviest rainfall
and most likely zone for IFR is for sites from PGV south. A
drying trend is expected on Sunday, and by Sunday night into
Monday prevailing VFR is forecast.
&&
.MARINE...
SHORT TERM /Through Friday/...
As of 8 PM Thu...Good boating conditions will exist through the
overnight hours across the coastal waters and sounds with
southerly winds 10-15 kt and seas 2-3 ft. A strong cold front is
forecast to cross the sounds through the early morning hours,
with strong N to NE winds developing shortly thereafter from
north to south beginning around sunrise. The much cooler air
will mix readily across all waters, with widespread 25-30 kt,
and gusts 35 to 40 kt across the warmer coastal waters and
Pamlico Sound, with SCAs and Gale Warnings in effect
accordingly.
LONG TERM /Friday night through Tuesday/...
As of 340 AM Thursday...A prolonged period of Gales is possible
through the weekend as a strong surface high builds in from the
north. A second, more significant period of inclement weather
is anticipated on Saturday and lasting well into Sunday as a
strong surface high builds in from the north, tightening the
pressure gradient and resulting in sustained northeasterly winds
of 30-35 kt, especially south of Oregon Inlet, with a period of
Storm Force gusts possible Saturday night (though confidence is
lower and we may remain at strong Gale Force conditions).
The prolonged fetch will result in a dramatic increase in seas,
and by Sunday waters over the far outer central waters could
increase to 15+ feet. For nearshore waters in Raleigh Bay and
north of Cape Hatteras, seas of 10-12 feet are possible. Inner
Onslow Bay will be somewhat sheltered and see slightly lower
seas, although still above 6 feet. It should be noted that some
guidance continues to trend stronger with winds over the
weekend, and the forecast may be on the conservative side.
Given trends in guidance (slightly stronger winds and increasing
confidence) have converted Gale Watches to Gale Warnings for the
coastal waters south of Oregon Inlet as well as the Pamlico
Sound. Small Craft Advisories continue for the inland rivers and
the Albemarle Sound/Alligator River.
&&
.TIDES/COASTAL FLOODING...
As of 340 PM Thursday...A period of prolonged strong
northeasterly winds over area waters could result in water
rises of 2 to 3 feet of inundation for areas along the southern
Pamlico Sound over the weekend, with the most susceptible areas
being eastern Carteret, southern Craven, southern Beaufort, and
Pamlico counties owing to rises on the Neuse and Pamlico River.
The most likely period for highest inundation is Saturday and
Sunday night.
Winds will also drive dangerous surf, potentially leading to
overwash and dune erosion especially for beaches from Oregon
Inlet south to Cape Lookout. The most impactful conditions are
expected Saturday evening into Monday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for NCZ203-205.
MARINE...Small Craft Advisory from 8 AM Friday to 2 AM EDT Monday for
AMZ131-136-137-150-230-231.
Gale Warning from 5 PM Friday to 2 AM EDT Monday for AMZ135-
152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CB/OJC
SHORT TERM...OJC
LONG TERM...DAG/MS
AVIATION...CB/MS
MARINE...DAG/CB/MS/OJC
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 6, 3:20 PM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 320 PM EDT Thu Apr 6 2023 NCZ080-094-194>196-071930- Beaufort-Pamlico-Southern Craven-West Carteret-East Carteret- 320 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strengthening northeasterly winds behind a stalled cold front could produce minor coastal flooding for locations adjacent to the southern Pamlico Sound, and the Neuse and Pamlico Rivers for Saturday through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079-081-090>092-193-198-199-071930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde- Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-Coastal Onslow- 320 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-071930- Northern Outer Banks-Ocracoke Island-Hatteras Island- 320 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strengthening northeasterly winds behind a stalled cold front could produce high surf conditions along with minor beach erosion for the Outer Banks north of Cape Hatteras for Saturday night through Monday. Overwash will also be possible for typically vulnerable locations from Oregon Inlet to Buxton. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 6:02 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 26 hr |
| Apr 7, 6:02 PM EDT | Coastal Flood Watch | MHX | Carteret, Craven, Dare, Pamlico | 45 hr |
| Apr 7, 6:02 PM EDT | High Surf Advisory | MHX | Carteret, Dare | 3 days |
Nearby
Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.